Flood, Posey
- When
- April 27, 8:00 AM CST to April 30, 11:59 PM CST
- Where
- Posey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
The Ohio River rose above flood stage toward the end of the month at Newburgh and Mount Vernon. Through May 1, flooding was minor, consisting of low-lying agricultural bottomland.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River rose above flood stage toward the end of the month at Newburgh and Mount Vernon. Through May 1, flooding was minor, consisting of low-lying agricultural bottomland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 1:30 AM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 230 AM CDT SAT APR 27 2002 CURRENT WATER VAPOR SATL INDICATED SIGNIFICANT S/W DIGGING ACROSS NM ATTM...WITH SHRA BEGINNING TO APPEAR ACROSS S MO IN ADVANCE. MODELS WERE IN GOOD AGREEMENT IN DEPICTION OF THIS S/W AS IT EJECTS TOWARD THE GREAT LAKES REGION TODAY AND DAMPS OUT SUN AS IT MOVES EAST. A SFC LOW PRES AREA IS PROGGED TO MOVE ACROSS NRN IL TONITE. IT APPEARS A GOOD WAA PATTERN WILL SET UP TODAY AHEAD OF THE SYSTEM COMPLETE WITH A 55-60 KT 850MB JET DEVELOPING ACROSS THE AREA BY 06Z SUN...POSSIBLY REFLECTED AT THE SFC AS WINDS GUSTING INTO THE 40S. NEG LIS SHOULD SUPPORT THUNDER...BUT MOST OF LOW LVL SHEAR/SVR WX POTENTIAL TONIGHT SHOULD BE CLOSER TO THE VIGOROUS LOW AS STATED IN SWODY1. AS A WARM FRONT SWEEPS NORTH TODAY...THERE MAY BE SOME BREAKS IN THE CLOUDS WHICH COULD HELP SFC TEMPS TO RISE WELL INTO THE 70S. THIS IS QUITE A BIT ABOVE GUIDANCE...WHICH IN A RECENT SIMILIAR EVENT UNDERESTIMATED THE WAA. MESO ETA SFC TEMPS SEEM TO SUPPORT THIS THINKING. WILL INCREASE POPS TO LIKELY CAT FOR TODAY AS GUIDANCE POINTS IN THAT DIRECTION. COLD FROPA IS NOT EXPECTED UNTIL AFTER SUNRISE SUN...AFTER WHICH THERE SHOULD BE A PERIOD OF SUNNY/CLEAR HIGH PRES. ANOTHER LOW IS PROGGED TO SCOOT JUST NORTH OF THE AREA ON TUE (DAY4) WITH ANOTHER COLD FROPA WED (DAY5). THIS SHOULD BE FOLLOWED BY ANOTHER DOME OF HIGH PRES AFFECTING THE REGION THRU DAY7. WILL BUMP MON NITE POPS SLIGHTLY DOWN BUT OTHERWISE THE EXTENDED SHOULD NOT CHANGE MUCH. .PAH...NONE. DB
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-271800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 600 AM CDT SAT APR 27 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE QUAD STATE REGION THIS EVENING AND OVERNIGHT. THE PRIMARY THREAT IS DAMAGING WINDS...BUT LARGE HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE. DISCUSSION... A SURFACE LOW PRESSURE CENTER OVER EASTERN COLORADO EARLY THIS MORNING IS FORECAST TO MOVE EASTWARD ACROSS NEBRASKA AND INTO SOUTHERN IOWA BY SATURDAY EVENING. BY EARLY EVENING...A WARM FRONT WILL EXTEND EASTWARD FROM THE LOW ACROSS NORTHERN ILLINOIS AND INTO CENTRAL INDIANA...WHILE A COLD FRONT WILL EXTEND SOUTHWEST OF THE LOW INTO SOUTHWEST KANSAS. ACROSS THE QUAD STATE...A WARM...MOIST AIRMASS WILL TRY TO RE-ESTABLISH ITSELF TODAY...AS THE WARM FRONT REDEVELOPS TO THE NORTH OF THE AREA. AS A RESULT...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT THE REGION THROUGH MID AFTERNOON. ANY THUNDERSTORMS DURING THE DAY SHOULD REMAIN BELOW SEVERE LIMITS...WITH LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREAT. EARLY THIS EVENING...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IMMEDIATELY TO THE SOUTH OF THE LOW PRESSURE CENTER ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. WITH TIME THESE STORMS ARE EXPECTED TO FORM A LINE...AND RACE EASTWARD ACROSS CENTRAL ILLINOIS AND INDIANA INTO THE OVERNIGHT HOURS...POSSIBLY PRODUCING DAMAGING WINDS ALONG ITS PATH. HOW FAR SOUTH THE LINE WILL DEVELOP IS THE BIG QUESTION FOR THE QUAD STATE REGION. INSTABILITY WILL BE THE BIGGEST PROBLEM FOR SEVERE THUNDERSTORM DEVELOPMENT...AS WIDESPREAD CLOUD COVER AND THE POTENTIAL FOR PRECIPITATION EXISTS ACROSS THE AREA TODAY. HOWEVER...GIVEN THE STRENGTH OF THE FORECAST WIND FIELDS ACROSS THE AREA THIS EVENING...THE THREAT OF A LINE OF SEVERE THUNDERSTORMS IS GREAT ENOUGH TO WARRANT A SLIGHT RISK THROUGHOUT THE QUAD STATE. THE GREATEST RISK FOR DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL WILL BE ACROSS THE NORTHERN HALF OF THE QUAD STATE GENERALLY AFTER 8 PM. THE THREAT FOR SEVERE WEATHER WILL COME TO AN END AROUND 2 OR 3 AM SUNDAY MORNING. SPOTTER ACTIVATION... SPOTTERS SHOULD MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY AND BE PREPARED FOR ACTIVATION THIS EVENING. && DRS
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292709, 5292710, 5292711.